Alert archive / Kansas / Flash Flood Warnings in 2002
Flash Flood Warning 8, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 28, 2002, 11:57 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 11:57 PM CDT (04:57 UTC)
- Expired
- Aug 29, 2002, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Cheyenne County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2250 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 290457 FFWGLD KSC023-153-291100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1157 PM CDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 600 AM CDT * AT 1155 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM ST. FRANCIS TO ATWOOD. LITTLE MOVEMENT WAS INDICATED. * SOME LOCATIONS INCLUDED IN THIS WARNING ARE...ATWOOD...BEARDSLEY... BIRD CITY...BLAKEMAN...LUDELL...MCDONALD...ST. FRANCIS AND WHEELER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS...OR CREEKS THAT CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET. && LAT...LON 3994 10183 3961 10182 3960 10086 3993 10089 RUBIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:00 PM CDT, 9 hours 57 minutes earlier.
Area forecast discussion, Aug 28, 2:00 PM CDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED AUG 28 2002 ANALYSIS SHOWS CWA SPLIT DOWN THE MIDDLE WITH 500 MB RIDGE LINE AT 12Z EXTENDING FROM JUST EAST OF NORTH PLATTE SSW TO NEAR ELKHART IN FAR SW KANSAS. FURTHER...STRONG SHORT WAVE THAT PASSED OVER NW HALF OF CWA EARLY TODAY EASILY SEEN AS TSRAS DEVELOPED THIS AM IN NE COLORADO THEN MOVED SLOWLY E THEN ACCELERATED SE ACROSS SCEN CWA UNDER NW FLOW. ETA DEPICTED SHORT WAVE BEST WITH RESPECT TO 588 HT PLACEMENT ACROSS TRI-STATE AREA. SO WILL LEAN TOWARD ETA THIS FCST. MODELS ALSO SHOW WEAK BLOCK AT 500 MB ACROSS CONUS WITH CUTOFF LOWS OVER SOUTH IDAHO AND NORTH GEORGIA. THIS LASTS THROUGH EARLY FRI ALLOWING AT LEAST TWO SHORT WAVES TO MOVE INTO CWA (TONIGHT AND THU NIGHT) WITH SECOND ONE LOOKING STRONGEST AT THIS TIME. WITH RIDGE LINE JUST TO MY EAST THIS ALLOWS DIVERGENCE ALOFT TO AUGMENT/SUSTAIN TSRAS TRIGGERED BY SHORT WAVES. MODELS SHOW LOTS OF MOISTURE AVAILABLE INTO FRI. MORNING ACTIVITY MOVING SE OUT OF CWA WITH SOME SUNSHINE BREAKING THROUGH. AFTER SEVERAL HOURS DURING WHICH WESTERN AREA OF CWA SHOULD WARM INTO 80S AND BEGIN TO DESTABILIZE (CURRENTLY UNDER SUBSIDENCE BEHIND MORNING TSRAS) MODELS SHOW ANOTHER SHORT WAVE (WITH ASSOCIATED VORT MAX AND UVV) MOVING INTO WEST FROM SOUTHWEST BY LATE AFTERNOON/EARLY EVENING. SOME TSRAS POSSIBLE TO GO SEVERE IN NW HALF CWA LATE. EFFECTS/POSITION OF NEXT/THIS EVENINGS SHORT WAVE EVIDENT ON SAT/LIGHTNING PICS CURRENTLY OVER NW NEW MEXICO. EXPECT LITTLE CHANGE IN TEMPS OR CLDS NEXT 36 HRS WITH ANOTHER ROUND OF TSRAS THU EVENING AND NIGHT. ALL PARAMETERS INDICATE THAT ONE TO BE SLIGHTLY AMPLIFIED AS COMPARED TO THE ONE THIS EVENING. THINGS CHANGE BEGINNING FRI. UPPER LOW OVER IDAHO PULLS OUT TO NE INTO SW CANADA THEN BEGINS TO MOVE E IN WESTERLY FLOW. AT THE SAME TIME THE GEORGIA LOW APPEARS TO DRIFT SOUTH AND SOUTHWEST ALLOWING THE UPPER RIDGE OVER THE PLAINS TO GROW SLIGHTLY AND TILT MORE TO A NORTHEAST/SOUTHWEST ORIENTATION. RESULT ON MY CWA LOOKS TO BE DRYING AND WARMING THROUGH THE WEEKEND. BY END OF WEEKEND RIDGE IS ORIENTED ALMOST WEST TO EAST...WEAKENING AND RETREATING SOUTH. SIMULTANEOUSLY NORTHERN JET SETTLES TO SOUTH BRINGING CWA INTO ZONAL FLOW AND NEAR NORMAL TEMPS BY MON/TUE. CURRENTLY MODELS HAVE SHORT WAVES PASSING ACROSS CWA AND NORTH ON MON AND WED...SO WILL GO WITH CHANCE TSRAS THOSE DAY. OTHERWISE DRY LATE FRI THROUGH WED. .GLD...NONE. RJC
In the hours before
Local storm report, Aug 28, 6:08 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 11 NNE WALLACE KS .88 INCH HAIL
08/28/02 WALLACE REPORTED BY PUBLIC.Local storm report, Aug 28, 7:11 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 3 W ABARR CO .88 INCH HAIL
08/28/02 YUMA REPORTED BY PUBLIC.Special weather statement, Aug 28, 8:09 PM CDT, 3 hours 48 minutes before
COZ090>092-KSZ001-013-027-041-NEZ079-290500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 709 PM MDT WED AUG 28 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN COLORADO...SOUTHWEST NEBRASKA AND NORTHWESTERN KANSAS EFFECT UNTIL 11 PM MDT (MIDNIGHT CDT). THE FOLLOWING COUNTIES IN THE TRI STATE AREA ARE INCLUDED IN THE WATCH. ACROSS NORTHEAST COLORADO...KIT CARSON...CHEYENNE AND YUMA. ACROSS SOUTHWEST NEBRASKA...DUNDY. ACROSS NORTHWEST KANSAS...CHEYENNE...SHERMAN...WALLACE AND GREELEY. STORMS THAT FORM IN THE WATCH AREA WILL BE CAPABLE OF PRODUCING LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. MARTIN
Local storm report, Aug 28, 8:13 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 18 N YUMA CO 1 INCH HAIL
08/28/02 YUMA REPORTED BY STORM
SPOTTER.Local storm report, Aug 28, 11:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1038 PM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 AM 7 S WRAY CO .88 INCH HAIL
08/28/02 YUMA REPORTED BY STORM
SPOTTER.
0850 AM BURLINGTON CO .75 INCH HAIL
08/28/02 KIT CARSON REPORTED BY STORM
SPOTTER.
1105 AM 9 SE SHARON SPGS KS .88 INCH HAIL
08/28/02 WALLACE REPORTED BY PUBLIC.
0435 PM 11 NNE WALLACE KS .88 INCH HAIL
08/28/02 WALLACE REPORTED BY PUBLIC.
0545 PM 3 W ABARR CO .88 INCH HAIL
08/28/02 YUMA REPORTED BY PUBLIC.
0655 PM 18 N YUMA CO 1 INCH HAIL
08/28/02 YUMA REPORTED BY STORM
SPOTTER.Nearby
Flash Flood Warnings in Kansas, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.